| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Week of January 12, 2004

    Question: I work in a medium care state hospital setting. I recently observed high Creatine Phosphokinase (CPK) levels in patients treated with atypical antipsychotic medications ranging from 500 to even 10,000 without any associated symptoms of classic neuroleptic malignant syndrome (NMS). Would you please advise me how to address and treat this issue?    Dr. Pies' Answer


    Question: A psychiatrist colleague and I have worked with three patients who suffer from significant depression. They each have histories of severe childhood sexual abuse and varying levels of dissociation. All three have been highly suicidal...    Dr. Pies' Answer


    Question: I have a sister, 48, who is homebound from asthma. She has experienced the death of both our parents within a year. They always took care of her. We sent her to the Mayo Clinic. Tests there and with her local doctor showed normal lung function and also no food allergies...    Dr. Pies' Answer


    Question: What distinguishes a psychopharmacologist from a psychiatrist? Is the former more specialized than the latter in medicines? Would a patient seek a psychopharmacologist for specialized help that the psychiatrist couldn't normally deliver, the way he might seek a cardiologist for specialized help?    Dr. Pies' Answer


    Question: I am not sure if what my 10-year-old son does is a nervous tic or not. Ever since he was a toddler, he would shake his hands and feet when he was happy and excited. Now that he is 10, he still shakes his arms when he is happy. It has toned down a bit but it is definitely something that he doesn't even realize he is doing until you point it out to him and then he stops. I would like to help him stop as kids are beginning to make fun of him. Is this some kind of tic?    Dr. Pies' Answer